Counting certain quadratic partitions of zero modulo a prime number

Wang Xiao, Aihua Li

Research output: Contribution to journalArticlepeer-review

1 Scopus citations


Consider an odd prime number p Ξ 2 (mod 3). In this paper, the number of certain type of partitions of zero in ℤ/pℤ is calculated using a combination of elementary combinatorics and number theory. The focus is on the three-part partitions of 0 in ℤ/pℤ with all three parts chosen from the set of non-zero quadratic residues mod p. Such partitions are divided into two types. Those with exactly two of the three parts identical are classified as type I. The type II partitions are those with all three parts being distinct. The number of partitions of each type is given. The problem of counting such partitions is well related to that of counting the number of non-trivial solutions to the Diophantine equation x2 + y2 + z2 = 0 in the ring ℤ/pℤ. Correspondingly, solutions to this equation are also classified as type I or type II.We give the number of solutions to the equation corresponding to each type.

Original languageEnglish
Pages (from-to)198-211
Number of pages14
JournalOpen Mathematics
Issue number1
StatePublished - 1 Jan 2021


  • Diophantine equation
  • Dirichlet character sum
  • Partition of a number
  • Solution number


Dive into the research topics of 'Counting certain quadratic partitions of zero modulo a prime number'. Together they form a unique fingerprint.

Cite this